EconPapers    
Economics at your fingertips  
 

A Note on Realistic Dividends in Actuarial Surplus Models

Benjamin Avanzi (), Vincent Tu () and Bernard Wong ()
Additional contact information
Benjamin Avanzi: School of Risk and Actuarial Studies, UNSW Australia Business School, UNSW Sydney, NSW 2052, Australia
Vincent Tu: School of Risk and Actuarial Studies, UNSW Australia Business School, UNSW Sydney, NSW 2052, Australia
Bernard Wong: School of Risk and Actuarial Studies, UNSW Australia Business School, UNSW Sydney, NSW 2052, Australia

Risks, 2016, vol. 4, issue 4, 1-9

Abstract: Because of the profitable nature of risk businesses in the long term, de Finetti suggested that surplus models should allow for cash leakages, as otherwise the surplus would unrealistically grow (on average) to infinity. These leakages were interpreted as ‘dividends’. Subsequent literature on actuarial surplus models with dividend distribution has mainly focussed on dividend strategies that either maximise the expected present value of dividends until ruin or lead to a probability of ruin that is less than one (see Albrecher and Thonhauser, Avanzi for reviews). An increasing number of papers are directly interested in modelling dividend policies that are consistent with actual practice in financial markets. In this short note, we review the corporate finance literature with the specific aim of fleshing out properties that dividend strategies should ideally satisfy, if one wants to model behaviour that is consistent with practice.

Keywords: surplus models; dividends; de Finetti; corporate finance (search for similar items in EconPapers)
JEL-codes: C G0 G1 G2 G3 M2 M4 K2 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
https://www.mdpi.com/2227-9091/4/4/37/pdf (application/pdf)
https://www.mdpi.com/2227-9091/4/4/37/ (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:gam:jrisks:v:4:y:2016:i:4:p:37-:d:80958

Access Statistics for this article

Risks is currently edited by Prof. Dr. J. David Cummins

More articles in Risks from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

 
Page updated 2018-10-02
Handle: RePEc:gam:jrisks:v:4:y:2016:i:4:p:37-:d:80958